Archive for 2013

Should I take a weight-loss drug to help me lose weight?

DEAR DOCTOR K: Should I take a weight-loss drug to help me lose weight?

DEAR READER: If you are only mildly overweight or just want to lose a few pounds to improve your appearance, then weight-loss drugs are not for you. On the other hand, if your health is at risk and you haven't been able to lose weight through diet and exercise, drug therapy may increase your chance of success.

What do I need to know before I start core exercises?

DEAR DOCTOR K: I'd like to start doing some core exercises. What do I need to know before I start?

DEAR READER: Core exercises should be a part of everyone's exercise routine. Committing to core work will improve your posture whether you're sitting, standing or moving. Try to do a variety of exercises that target all the core muscles.

Medications haven’t helped my “functional dyspepsia” — Could something more serious be wrong?

DEAR DOCTOR K: My doctor says I have "functional dyspepsia." Medications haven't helped. Could something more serious be wrong?

DEAR READER: Dyspepsia is a medical term for persistent upper abdominal pain or discomfort. When doctors use the word "functional," they mean that there is no identifiable cause for the problem. By this definition, the majority of people with dyspepsia may have functional dyspepsia.

What causes under eye bags, puffiness, and dark circles?

DEAR DOCTOR K: Why do I have bags, puffiness and dark circles around my eyes? What can I do about it?

DEAR READER: My Harvard Medical School colleague Dr. Robert Shmerling wrote about this a couple of years ago in the Harvard Health Letter newsletter. Here's some of what he said: Gently pinch the skin under your eyes and give it a little tug. You'll feel that it's a little looser and thinner than skin elsewhere. It's also looser and thinner than it used to be.

Are there any other treatment options for Parkinson’s Disease?

DEAR DOCTOR K: I've been taking levodopa for years to treat my Parkinson's disease. Lately, though, it hasn't been as effective. Are there any other treatment options?

DEAR READER: It is quite common for the effectiveness of levodopa to change over time. Fortunately, there are other treatments available. Some are very high-tech, reflecting the latest scientific knowledge. Others are very low-tech, reflecting the wisdom of the past.

Sometimes I experience shortness of breath — Should I be worried?

DEAR DOCTOR K: I sometimes get short of breath. Should I worry that it's serious?

DEAR READER: Shortness of breath is often no big deal. It's normal to be short of breath for a little while after strenuous exercise or at high altitudes. Some people breathe hard when they're anxious. When should you worry that shortness of breath might indicate a serious heart or lung condition?

How can an enlarged prostate cause troublesome urinary symptoms?

DEAR DOCTOR K: I have BPH. Can you explain how an enlarged prostate causes troublesome urinary symptoms?

DEAR READER: Around the time of a man's 25th birthday, his prostate gland begins to grow. This natural enlargement is called benign prostatic hyperplasia (BPH). It is the most common cause of prostate enlargement. If a man lives long enough, he will almost certainly experience some degree of BPH.

What could be causing my slow heartbeat and is it dangerous?

DEAR DOCTOR K: Last time I went to the doctor, my heart rate was 55 beats per minute. What could be causing my slow heartbeat? Is it dangerous?

DEAR READER: A normal heart rate at rest is between 60 and 100 beats per minute. A slow heart rate, of less than 60 beats per minute, is called bradycardia. You have just a slight bradycardia. Bradycardia can be normal if you're a well-conditioned athlete. A patient of mine bicycles 50 miles a week and has a resting heart rate of 50. Regular exercise improves the heart's ability to pump blood efficiently.

How do I know if statins are worth the risk of their side effects?

DEAR DOCTOR K: Lately I've been hearing more about the side effects of statins. For example, I've heard that they increase the risk of muscle problems and diabetes. How do I know if they're still worth the risk?

DEAR READER: I've said this before, and I'll say it again: No drug is 100 percent safe. That doesn't mean that you shouldn't take one if you need it. But you should continually weigh the risks and benefits. When it comes to cholesterol-lowering statin drugs, the benefits are proven. But your concerns are worth a closer look.